Colorado, 2017

Hail in Colorado, July 7, 2017

July 7, 2017 · NWS PUB · 3 events in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 10:38 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 10:38 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 AM MDT Fri Jul 7 2017

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jul 7 2017

Outflow boundary pushed through the southeast plains overnight and
maintained convection over the far southeast plains through 09z. Dew
points have increased into the 50s across much of the plains behind
the boundary, and as a result will provide a better set up for today
for another round of thunderstorms across the plains.  The cold
front is currently moving through NE CO, ahead of a shortwave moving
around the northeast periphery of the upper high through NE. This
front will move into southeast CO this afternoon providing a focus
region for thunderstorms in the late afternoon and evening across
northern portions of the southeast plains.  So while dew points mix
out into the upper 30s and lower 40s to the south of highway 50 this
afternoon, high res models suggest they will stay in the upper 40s
to mid 50s across northern sections where CAPE values could reach
1000-1500 J/kg by afternoon. Deep layer shears will run around 30-35
kts, so one or two severe storms will be possible with mainly gusty
winds and hail the primary storm threats. SPC has northern and
eastern sections of the southeast plains outlooked in a marginal
risk area which looks appropriate. Have increased pops across the
plains, with highest values along the front across El Paso and Kiowa
counties. As thunderstorms push eastward onto the plains during the
evening, should see a period of gusty north to northwest winds as
outflows from thunderstorms reinforce the surge of the cold front.

For the mountains today, expect a little better chance for showers
and thunderstorms there as well, as layer specific humidities
increase over yesterday. Although upper level forcing looks
relatively weak, there will be no shortage of weak little
perturbations in the modest moisture plume evident in GOES16 WV
loops. Thunderstorms will have a better chance today of producing
locally heavy rainfall along with gusty winds, so burn scars will
need to be monitored, particularly those north of highway 50. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jul 7 2017

The extended forecast remains on track with minor differences
later next week in the run to run consistencies. Overall
confidence is high through the period with generally hot and
monsoonal across Colorado.

Saturday...high pressure will be centered over Utah with northerly
flow across Colorado. Models in good agreement with an upper
disturbance dropping south across the Plains by the afternoon. At
the surface, a cold front will have passed through the Plains by
morning with moist northeasterly flow through the afternoon.
Expect shower and thunderstorm development over the Mountains,
spreading east into the I-25 corridor including the Palmer Divide
and Raton Mesa. This activity will spread south and east through
the evening hours, clearing south into New Mexico after midnight.
A few strong, and perhaps severe, thunderstorms are possible,
especially over the Eastern Plains Saturday afternoon and evening.
Hail will likely approach one inch in diameter, and winds could
gust in excess of 50 mph. In addition, locally heavy rainfall may
be possible over the Eastern Mountains with an elevated risk of
flash flooding over area burn scars. Temperatures will be cooler
on Saturday with upper 80s to lower 90s for highs.

Sunday through Thursday...high pressure over Utah is forecast to
shift east across Colorado and into the Central Plains through the
end of next week. This will allow temperatures to warm up across
the region with 90s to lower 100s for highs throughout the week.
Diurnally driven afternoon and evening showers and thunderstorms
are expected each day. The latest solutions are indicating more of
a traditional southerly monsoonal fetch by mid week, which may
allow for more thunderstorm activity to spread across the Plains.
Otherwise, expected activity to remain anchored to the terrain.
Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Jul 7 2017

Tsra already developing over the mountains at 18z, and with
several boundaries on radar across El Paso county, expect
convection to develop near KCOS by 20z. Will carry VCTS in all
tafs from 20z until 02z-03z, best chances at KCOS and will include
a prevailing group with tsra for a few hours 20z-23z. Still expect
gusty winds to be the main storm threat, though T/Td spreads have
decreased somewhat versus 24 hrs ago, suggesting better chances
for precip to briefly restrict visibility under the stronger
cells.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 7, 10:43 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Fri Jul 7 2017

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Fri Jul 7 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms developing across the mountains and high
valleys at midday will spread eastward into the plains during the
afternoon and evening. The main threat with thunderstorms will be
gusty winds up to 50 mph, lightning, and locally heavy rainfall.
However, one or two storms could become strong to severe late this
afternoon and evening as they move into the southeast plains and
encounter better moisture and lift along a cold front. These
storms will be capable of producing hail up to the size of
quarters and wind gusts to around 60 mph. The area with the
greatest threat of stronger storms will be east of I-25 and along
and north of highway 50.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Saturday afternoon,
generally over the Eastern Mountains, east into the Palmer Divide
and Raton Mesa areas. Hail to near one inch in diameter and winds
in excess of 50 mph are possible. Abundant moisture and low level
upslope may lead to locally heavy rainfall, especially over the
Eastern Mountains, and flash flooding may be elevated on area burn
scars.

Isolated to scattered showers and thunderstorms are expected to
prevail over the mountains areas through Sunday through Thursday.
Lightning and gusty outflow winds will be the primary threat.
There may be better chances for a few thunderstorms to move out
over the Plains by midweek.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/27

In the hours before

Special weather statement, Jul 7, 12:03 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT FRI JUL 7 2017

COZ081-084-085-071945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
103 PM MDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs,
Peterson AFB, Falcon, Cimarron Hills, Security-Widefield and
Stratmoor.

LAT...LON 3886 10494 3903 10484 3895 10448 3871 10463
TIME...MOT...LOC 1902Z 295DEG 9KT 3893 10481

ep
Special weather statement, Jul 7, 12:33 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT FRI JUL 7 2017

COZ084-085-072015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
133 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 22 miles northeast of Colorado Springs, moving east at 10
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder, Ellicott and Peyton.

LAT...LON 3888 10463 3907 10449 3903 10412 3877 10423
TIME...MOT...LOC 1933Z 288DEG 9KT 3897 10445

ep
Special weather statement, Jul 7, 12:49 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
149 PM MDT FRI JUL 7 2017

COZ072-073-077-078-072030-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
149 PM MDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coaldale, or 58 miles north of Alamosa, moving south at 5 mph.

Moderate rain showers, 40 mph winds and lightning are expected with
this storm, along with rainfall amounts of up to a quarter inch.

Locations impacted include...
Coaldale.

This storm will also move over the Hayden Pass burn scar area of
southwest Fremont and northwest Custer Counties. Persons in and
around the Hayden Pass burn scar should remain alert to the current
storm and the potential for excessive runoff to impact the area over
the next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 10593 3839 10570 3821 10561 3816 10577
TIME...MOT...LOC 1945Z 359DEG 5KT 3832 10581

ep

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
July 7, 12:59 PM MST to 1:10 PM MST
Where
El Paso County, 6.37 mi SW of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -104.390

Hail, El Paso

When
July 7, 1:33 PM MST to 1:43 PM MST
Where
El Paso County, 7 mi SW of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -104.380

Hail, El Paso

When
July 7, 1:45 PM MST to 1:55 PM MST
Where
El Paso County, 5.93 mi SSW of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699222, 699223, 699224.